Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS Great Falls, MT

August 28, 2014Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 28, 2014, 7:40 PM MDT for Blaine County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2014, 7:40 PM MDT (01:40 UTC)
Expired
Aug 28, 2014, 8:30 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 198 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS55 KTFX 290140
SVRTFX
MTC005-290230-
/O.NEW.KTFX.SV.W.0041.140829T0140Z-140829T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
740 PM MDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 830 PM MDT

* AT 736 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 37 MILES NORTH OF
  CHINOOK...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED. THIS STORM HAS A HISTORY OF PRODUCING 
           ONE INCH HAIL AND WIND GUSTS TO 60 MPH.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN BLAINE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4899 10871 4879 10879 4897 10949 4901 10949
      4902 10943 4901 10874
TIME...MOT...LOC 0139Z 279DEG 34KT 4908 10949

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
433 
WWUS55 KTFX 290204
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
804 PM MDT THU AUG 28 2014

MTC005-290230-
/O.CON.KTFX.SV.W.0041.000000T0000Z-140829T0230Z/
BLAINE MT-
804 PM MDT THU AUG 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BLAINE COUNTY UNTIL 830 PM MDT...

AT 802 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 29 MILES NORTH OF
CHINOOK...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED. THIS STORM HAS A HISTORY OF PRODUCING ONE  
         INCH HAIL AND WIND GUSTS TO 60 MPH. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN BLAINE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4899 10871 4879 10879 4897 10949 4901 10949
      4902 10943 4901 10874
TIME...MOT...LOC 0203Z 279DEG 34KT 4901 10918

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 5:50 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 28, 5:50 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT Thu Aug 28 2014

UPDATED AVIATION SECTION

.DISCUSSION...

Tonight through Saturday...Upper level disturbance and associated
surface cold front will push through North Central Montana
tonight. Isolated to scattered showers and thunderstorms are
expected over much of the forecast area this evening, but eastern
slopes of Glacier National Park should see a widespread light
rain. The remnants of the system will move east overnight through
Friday morning with weak shortwave ridging aloft developing by
afternoon. Friday's high temperatures will be slightly cooler than
Thursday with partly cloudy skies and perhaps an isolated
thunderstorm in far Southwest Montana by late afternoon. Shower and
thunderstorm coverage will increase overnight and will spread into
Central Montana by Saturday morning. Showers and thunderstorms
will continue to develop in Southwest and eastern portions of
Central Montana for much of Saturday but only isolated showers are
expected over western portions of Central Montana. Temperatures
will continue to cool back toward seasonal averages. mpj

Saturday Night through Thursday...This period begins with scattered
showers behind the cold front lingering mainly over the southwest
counties and over toward Lewistown.  Slightly unstable conditions,
coupled with northwest flow aloft and residual moisture will also
produce isolated showers on Sunday along the Rocky Mtn Front and
over the southwest mountain ranges. A weak shortwave trof will move
quickly through our forecast area on Mon, bringing a fair amount of
cloud cover, but GFS and ECMWF models disagree on whether we'll
actually see precipitation with the trof, so have kept just a slight
chance for showers from around Harlem to Dillon on Mon aftn/eve.
Tuesday and most of Wednesday looking dry at all locations as weak
high pressure ridging tracks through the state. By Wed night, the
next shortwave trof reaches central WA/OR and pushes a sharp cold
front east of the Continental Divide.  Widespread showers are
expected along/ahead of the front early Thurs morning and then
additional rainfall develops with the passage of the trof axis Thurs
night.  Current model runs are indicating rainfall amounts of a
tenth to one-half inch from the nighttime precipitation.
Temperatures remaining cooler than normal through the period.
Waranauskas

&&

.AVIATION...
UPDATED 2350Z.
A weather disturbance aloft will move through the forecast area
tonight. Expect scattered showers/isolated thunderstorms ahead of it
towards the Canadian border (KCB/KHVR) while over southwest MT
(KBZN)expect isolated showers/thunderstorms. Showers/thunderstorms
should end around 06z. Also a cold front will be moving south with
northerly winds developing. The wind shift at KGTF might be an hour
or two too fast. Near and after midnight expect MVFR/IFR ceilings to
spread south over the plains. There could be local MVFR/IFR
visibilities as well. The low clouds should dissipate between
15z-18z Friday. Friday afternoon expect clear skies to scattered
clouds with isolated thunderstorms possible south of KBZN-KDLN line.
Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  79  54  72 /  20  10  20  40
CTB  47  77  53  70 /  50  10  10  20
HLN  53  83  54  73 /  20  10  30  40
BZN  48  81  49  68 /  30  10  30  50
WEY  40  69  41  62 /  30  20  30  50
DLN  49  81  50  68 /  30  10  40  50
HVR  51  77  55  76 /  40  10  10  30
LWT  52  74  53  69 /  30  20  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

In the hours before

Special weather statement, Aug 28, 7:16 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
716 PM MDT THU AUG 28 2014

MTZ011-045-290200-
HILL MT-LIBERTY MT-
716 PM MDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES UNTIL 800 PM MDT...

AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 33 MILES NORTH OF INVERNESS...MOVING EAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. HAIL UP TO PEA-SIZE AND BRIEF HEAVY
RAIN IS ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN HILL COUNTY...

LAT...LON 4899 10974 4875 10985 4897 11082 4901 11080
      4902 10992
TIME...MOT...LOC 0115Z 286DEG 37KT 4903 11064
Local storm report, Aug 28, 7:27 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
727 PM MDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
08/28/2014  M51 MPH          GLACIER            MT   ASOS

&&

BLANK
Local storm report, Aug 28, 7:29 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND GST 6 NNW SUNBURST          48.96N 111.94W
08/28/2014  M52 MPH          TOOLE              MT   DEPT OF HIGHWAYS

&&

BLANK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:16 PM MDTSpecial Weather StatementTFXHill44 min
Aug 28, 8:28 PM MDTSevere Thunderstorm WarningTFXBlaine47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.